There is a drug that has hit the southern and central parts of Georgia that has already taken the lives of the same number who died from drug overdoses all of 2016–and it’s only June.
The numbers are spiking within the last 48 hours as at least a dozen people were hospitalized over in Georgia after swallowing an unidentified street drug, according to state and hospital officials. Four deaths have been linked to the new overdose cluster, but officials are still waiting on autopsy results to determine the exact cause of death.
According to CNN.com, a day later, six more overdoses were linked to the pills, whose contents are being analyzed by the Georgia Bureau of Investigation, according to a release by the Georgia Department of Public Health.
“What is uncommon is to see so many (overdoses) come in in such a short time frame,” said Dr. Christopher Hendry, chief medical officer of Navicent Health, one of three hospitals in Georgia that is known to have received the patients.
Some patients have described taking a yellow pill they thought was the prescription Percocet, Hendry said, but the overdose symptoms were “much more severe in onset.”
The word “PERCOCET” had been stamped in capital letters on one side of the pills, the Bibb County Sheriff’s Office said in a statement on Wednesday. On the other side, the pills are imprinted with the numbers “10/325” — usually an indication of medication dosage. Investigators noticed that the imprints on the counterfeit pills were made “at an angle” and not as deep as the manufacturer’s pills.
Percocet can cause severe levels of unconsciousness and respiratory failure, Hendry said.
Hendry is concerned the drug could be a compound of much more powerful opioids, which could prove difficult for doctors to reverse.
“There’s a compound in the South that’s recently popped up — 10,000 times more powerful than morphine — where the normal doses of Narcan are not effective,” Hendry said of the medication that is typically used to reverse opioid overdoses.
The Georgia Bureau of Investigation reported that dozens of overdoses have been reported in Macon, Centerville, Perry, Warner Robins and Albany. Some people were found unconscious and not breathing and had to be put on ventilators.
More reports are coming in and the number of deaths could rise, said…